Allernet > Newsletter > Any Questions?

Hives All Over

Please help me if you can.

I have had hives for one week (Wednesday) exactly. My doctor started me out with zyrtec and Hismanal. The hives didn't change. Then, we went to a dosepak of prednisone along with Benadryl. Still, not a lot of change. Sunday, I went to the emergency room because I experienced difficulty breathing. They treated me there with two shots, I believe they were steroids. I came home and continued with the Benadryl, prednisone, zyrtec, and added tagamet. I was told to refill the prescription of prednisone. Still, the hives are here. I am itching like crazy. I have tried Benadryl cream and also the aveno oatmeal bath. The itching doesn't stop. I have no idea what caused this outbreak. My joints a swollen and I am having trouble walking. The hives appear to be in my feet. It seems as if they are spreading. I am writing because I am going to be traveling on business Saturday for one week and want to get this cleared up as soon as possible.

Any assistance would be greatly appreciated. Thank you for your time.

Christina

Dear Christina,

Christina, you have a situation we allergists call acute urticaria. Often times we never discover the cause. A detailed medical history is needed and can best be done by an Allergy Specialist in my view.

The most common causes of hives/urticaria that I see in my practice are: aspirin or other drug reactions, infections [ sinuses, viral, early viral hepatitis, gastric ulcers, tooth abscesses, urinary tract or vaginal infections, etc.], or a form of self allergy called an autoimmune reaction.

If you have recently taken a new medicine, then it may have been an immune reaction to that medication that started your reaction.

In general, the amount of antihistamines that you need to take depends upon how many and how much of the urticarial reaction you are experiencing.

So far from what you indicated in your email to me, you need a lot of antihistamine therapy to remain symptom free. I am unable to give you medical advice over the net with regard to which medicines to take.

This may not be the best time for you to get on a plane and travel. See if you can be seen by an Allergy Specialist soon.

I hope this info helps.

Good luck.

Steve Kagen, M.D.
Allernet.com